Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 49, NWS Fort Worth, TX

May 11, 2023Palo Pinto County, Texas

NWS Fort Worth, TX issued this tornado warning at May 11, 2023, 9:09 PM CDT for Palo Pinto County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 9:09 PM CDT (02:09 UTC)
Expired
May 11, 2023, 10:00 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Palo Pinto County, TX

The radar

The Dyess AFB radar (KDYX), 93 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3881 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3881 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

039 
WFUS54 KFWD 120209
TORFWD
TXC363-120300-
/O.NEW.KFWD.TO.W.0049.230512T0209Z-230512T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
909 PM CDT Thu May 11 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Central Palo Pinto County in north central Texas...

* Until 1000 PM CDT.
    
* At 908 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lake Palo Pinto, or 17 miles southwest of Mineral
  Wells, moving northeast at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Palo Pinto around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3266 9835 3271 9839 3284 9828 3281 9817
      3272 9816
TIME...MOT...LOC 0208Z 233DEG 11KT 3270 9834 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

25
2 follow-up statements
884 
WWUS54 KFWD 120226
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
926 PM CDT Thu May 11 2023

TXC363-120300-
/O.CON.KFWD.TO.W.0049.000000T0000Z-230512T0300Z/
Palo Pinto TX-
926 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
PALO PINTO COUNTY...
    
At 924 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over central Palo Pinto County. The original circulation 
has become rain-wrapped and has weakened. However, a new circulation 
is developing between Lone Camp and Palo Pinto.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Palo Pinto and Lone Camp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3266 9835 3271 9839 3284 9828 3281 9817
      3272 9816
TIME...MOT...LOC 0224Z 175DEG 10KT 3274 9834 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

25
951 
WWUS54 KFWD 120232
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
932 PM CDT Thu May 11 2023

TXC363-120300-
/O.CON.KFWD.TO.W.0049.000000T0000Z-230512T0300Z/
Palo Pinto TX-
932 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST
CENTRAL PALO PINTO COUNTY...
    
At 930 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 3 miles southeast of Palo Pinto, or 11 miles southwest 
of Mineral Wells, moving east at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

The potentially tornadic circulation will cross the Brazos River 
near Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3270 9828 3272 9830 3280 9825 3281 9817
      3272 9816
TIME...MOT...LOC 0230Z 250DEG 12KT 3274 9825 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 7:27 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 11, 7:27 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
727 PM CDT Thu May 11 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Today and Friday/

A cyclone over the high plains of eastern Colorado helped force a
dryline out of West Texas today. This pattern favored a bulge into
the Big Country and Northwest Texas where thunderstorms developed
this afternoon. Downstream ridging aloft has stifled convective
attempts deeper into the humid air despite MLCAPE values
approaching 5000 J/kg. Temperatures peaked in the 80s east of the
boundary, but with dew points as high as the mid 70s at peak
heating, heat index values have soared into the mid 90s. There is
still a window for this instability to be realized, but sunset and
a retreating dryline will soon close it. The main focus this
evening will be the ongoing storms in our northwestern zones,
which may be able to survive past nightfall as a low-level jet
feeds any updrafts that try to separate from the boundary layer.

Rich boundary layer moisture, a renewed blanket of stratus, and
breezy surface winds will keep morning lows well above normal
Friday morning. Similar to the preceding day, the clouds will
gradually scatter with sunshine resulting in an unseasonably muggy
afternoon. As the storm system in the Central Plains moves further
away, our mid-level flow will weaken, and the dryline will stay
well west of our area Friday afternoon. Considerable instability
and reduced inhibition may allow for some disorganized convective
initiation, but the main event will have to wait until a potent
shortwave emerges from the Mexican Plateau. Showers and storms to
our west and southwest will invade by Friday evening, the first
round in what will be a wet weekend.

25

&&

.LONG TERM... /Issued 246 PM CDT Thu May 11 2023/
/Friday Night through Thursday/

A period of active weather will be ongoing by Friday night with
widespread convection increasing in coverage early in the period
mainly across our western and southwestern counties. This initial
activity may have a severe hail/wind threat, especially west of
I-35 where a reservoir of 3000+ J/kg will reside. As we get into
the nighttime hours, a 40 kt low level jet will become established
across Central Texas as a slow moving upper trough swings
northward through the state. A blossoming of convection is
expected overnight Friday night into Saturday morning with our
western areas favored to see the heaviest rainfall. Broad
troughing will persist across the Central CONUS through the
weekend with waves of ascent overspreading North and Central TX
resulting in continued shower/storm chances. Highest PoPs will be
late Friday night into Saturday and again late Sunday into Sunday
night. The current flood watch runs from Friday evening through
Saturday evening, but it's likely that we'll see some expansion in
both area/timing through this event. Widespread rainfall amounts
of 2 to 4 inches are expected west of I-35 with isolated heavier
amounts. The unsettled pattern will continue into next week with
a slow moving upper low and weak tropospheric winds contributing
to slow moving scattered showers and thunderstorms. Rain chances
will continue pretty much every afternoon through next week.

Dunn

&&

.AVIATION... /NEW/
/00Z TAFs/

Concerns: storms this evening, IFR Friday morning.

Dryline-induced thunderstorms remain northwest of the D10 TRACON,
but will continue to disrupt northwest arrivals. Convective
attempts closer to the D10 have struggled, but VCTS through mid-
evening highlights the lingering potential for impacts closer to
the terminals. An ensuing low-level jet may be able to maintain
the ongoing cluster of storms, which could skirt the northern
reaches of the D10.

This low-level jet may induce some LLWS, but breezy southerly
winds should keep it just below the threshold for inclusion in the
TAFs. This will also help a blanket of stratus to return
overnight. With richer moisture within the boundary layer,
ceilings will be lower, IFR prevailing for the Metroplex TAF sites
much of the morning. Some reductions in visibility will occur, but
the breezier winds should preclude a repeat of Thursday morning's
ground fog. VFR will prevail Friday afternoon, but the enhanced
moisture beneath an inversion may keep ceilings in place longer
than the preceding day.

The dryline will not be in play Friday afternoon, but a few
isolated showers or storms will still be possible within North
Texas. A protracted rain event will begin Friday evening when
showers and storms invade from the west.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  87  69  85  69 /  20  20  40  80  50
Waco                72  84  68  80  67 /  10  20  40  80  60
Paris               71  84  67  84  67 /  50  30  30  50  40
Denton              70  87  67  83  65 /  30  30  40  70  50
McKinney            71  85  67  83  67 /  30  30  30  70  50
Dallas              72  87  70  84  69 /  20  20  40  70  50
Terrell             72  85  69  85  67 /  20  30  30  70  40
Corsicana           73  87  71  85  69 /  10  20  30  70  40
Temple              71  85  67  80  65 /  10  20  40  80  60
Mineral Wells       70  90  66  81  65 /  30  30  60  90  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through Saturday evening for
TXZ141>144-156>160-174.

&&
Hazardous weather outlook, May 11, 7:33 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
733 PM CDT Thu May 11 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
733 PM CDT Thu May 11 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight, primarily north of the I-20
corridor. Some of the storms may be severe with large hail and
damaging winds. Tornadic supercells may accompany the activity this
evening in areas northwest of the Metroplex.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will become more likely and widespread across western
parts of the region late Friday and into early Saturday morning.
Strong to severe storms will be possible with damaging winds and
large hail as the primary hazards. In addition, localized very heavy
rainfall across western North and Central Texas may result in a few
instances of flooding or flash flooding. A Flood Watch is in effect
for portions of Central Texas from Friday evening through Saturday
evening.

Daily instances of scattered thunderstorms containing heavy rainfall
are anticipated the rest of the weekend and into early next week.
Widespread severe weather is not anticipated. However, strong storms
with small hail and gusty winds are possible, especially during the
daylight hours. In addition, a few instances of flooding or flash
flooding will remain possible daily where soils become saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 6:10 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
610 PM CDT Thu May 11 2023

TXZ101-112330-
Jack TX-
610 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern Jack
County through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 10 miles west of Jacksboro, moving northeast at 30 mph. A
severe thunderstorm also continues to impact the northeast parts of
Jack County.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park and Jermyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 9842 3333 9831 3322 9815 3301 9842
      3304 9843
TIME...MOT...LOC 2303Z 216DEG 26KT 3320 9833

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLDunn
Local storm report, May 11, 6:22 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 WNW JACKSBORO         33.26N 98.27W
05/11/2023  E0.88 INCH       JACK               TX   EMERGENCY MNGR

&&

MSS
Local storm report, May 11, 7:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 SW BOWIE              33.53N 97.88W
05/11/2023  E1.00 INCH       MONTAGUE           TX   EMERGENCY MNGR

&&

MSS
Local storm report, May 11, 7:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
745 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             9 NE JACKSBORO          33.31N 98.04W
05/11/2023  E1.00 INCH       JACK               TX   EMERGENCY MNGR

            WEST OF CUNDIFF ON 1810.

&&

MSS
Local storm report, May 11, 8:01 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 WNW CHICO             33.31N 97.90W
05/11/2023  E1.00 INCH       WISE               TX   STORM CHASER

&&

MSS
Special weather statement, May 11, 8:24 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
824 PM CDT Thu May 11 2023

TXZ116-120200-
Palo Pinto TX-
824 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of central Palo Pinto
County through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palo Pinto, or 17 miles southwest of Mineral Wells, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral Wells, Palo Pinto, Lake Palo Pinto and Lone Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3262 9834 3269 9845 3291 9828 3278 9811
TIME...MOT...LOC 0124Z 219DEG 23KT 3271 9835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTTornado WarningFWDJack49 min
May 11, 7:32 PM CDTSevere Thunderstorm WarningFWDMontague43 min
May 11, 7:38 PM CDTTornado WarningFWDWise37 min
May 11, 7:46 PM CDTSevere Thunderstorm WarningFWDJack59 min
May 11, 7:59 PM CDTTornado WarningFWDJack16 min
May 11, 8:10 PM CDTTornado WarningFWDWise25 min
May 11, 8:16 PM CDTFlash Flood WarningFWDJack, Montague3 hr
May 11, 8:24 PM CDTSpecial Weather StatementFWDPalo Pinto36 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto60 min
May 11, 9:44 PM CDTTornado WarningFWDPalo Pinto31 min
May 11, 10:12 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker63 min
May 11, 10:49 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
May 11, 11:01 PM CDTTornado WarningFWDPalo Pinto23 min
May 11, 11:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDErath, Palo Pinto66 min
May 11, 11:39 PM CDTFlash Flood WarningFWDPalo Pinto3 hr
May 11, 11:47 PM CDTTornado WarningFWDPalo Pinto28 min
May 12, 12:13 AM CDTSevere Thunderstorm WarningFWDPalo Pinto30 min
May 12, 2:37 AM CDTAreal Flood WarningFWDPalo Pinto3 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.